I’ve written bits and pieces here about how I why I withdrew from individual psychiatric medications. However, I haven’t provided the details of how I actually did it, how I worked with my prescribing doctor through the process, or why I chose to withdraw the way I did for each drug. Please don’t consider this any kind of “how-to.” Withdrawing from psychiatric drugs is dangerous, though not necessarily for the reasons psychiatry would like you to believe: that your original symptoms are returning, and that adverse events experienced during withdrawal are just reminders of the severity of your “underlying illness.” That may be true for some, but more universally and more pressing, no matter what the original reason for the prescription, these drugs cause profound changes in the brain and body, and to remove them, suddenly or slowly, causes further changes as the body readjusts to their absence. In general, in both academic settings and in my own experience of treatment, I have found that prescribers of these drugs are not aware of the possible severity of withdrawal symptoms, the breadth of possible withdrawal symptoms, or the appropriate time course for a sensible withdrawal schedule. In spring of 2003, at the end of my first year of graduate school, I was taking zyprexa, celexa, klonopin (only intermittently), and Tegretol. Drug by drug, here is how I got from this down to zero.
- Original dose: 10 mg/day
- How long had I been on the drug? about 1 1/2 years
- Why did I choose to withdraw? Extreme concern about adverse events, particularly diabetes risk, especially given my extreme weight gain on the drug (30 lbs onto a previously slender 5’4″ frame), and risk of permanent movement disorders (tardive dyskenesia). I was particularly concerned once I learned the prescription had been overzealous off-label treatment of anxiety, which seemed like overkill once I knew the risks.
- What did I tell my prescriber? I told her my health concerns. At that point I still believed I was bipolar and in need of heavy medication. I just didn’t want to be on zyprexa anymore.
- Length of taper: 2 months (one month at 5 mg, one month at 2.5 mg, then nothing)
- Withdrawal Symptoms: I did not experience withdrawal symptoms until after the final drop, but after that they were extreme. Severe disabling tremors (holding a fork to eat was difficult), heart palpitations, panic attacks (I had never previously experienced these), crippling anxiety (far worse than the anxiety that led to the original prescription), insomnia, overall physical malaise, fatique, loss of ability to concentrate.
- How long did withdrawal symptoms last? About 4-6 months after my final dose. There was some concern that the tremors might be permanent, but thankfully they faded. However, I do still have some tremors in stressful situations or with fatigue. I don’t recall such tremors from before drug treatment, but it is hard to say if this is truly permanent damage from the drug. At several points, my prescriber offered to reinstate zyprexa to solve my withdrawal symptoms, while fully acknowledging they were signs of physical dependence, not necessarily symptoms requiring drug treatment. I was so miserable I considered it, but I’m stubborn and stuck it out.
- Unexpected fallout: I became heavily dependent on the Klonopin that I had previously used only occassionally in order to have some semblance of control over the anxiety that withdrawal induced. I also immediately lost all the weight I gained on zyprexa and more. I lost over 30 pounds within one month of my final dose. My period also returned to a more regular schedule. I hadn’t noticed how infrequent it was until it came back, and had never been informed that this was a common side effect of zyprexa.
- What did I do wrong? I tapered the drug much much much too fast. Note however, my taper was far slower than that suggested by my prescribing doctor. 6 months, or even longer, would have been a more appropriate taper, and I would have ignored advice not to cut unscored pills. My final drop in dose needed to be much smaller than the smallest pill available for sale (2.5 mg).
At this point, I changed doctors, and my new prescriber was concerned that an SSRI (Celexa) was not appropriate. She weaned me quickly off of the drug and introduced lamictal. This change was uneventful, or perhaps it just paled in comparison to the zyprexa withdrawal.
- Original dose: 3 mg
- How long had I been on the drug? Off and on on xanax or klonopin for four 1/2 years
- Why did I choose to withdraw? I was heavily dependent on the drug after increasing its use during my zyprexa withdrawal. I found it no longer provided any relief, even at a fairly high dose (I believe 3 mg/day). I was growing suspicious that the drug was actually causing me increased anxiety between doses.
- What did I tell my prescriber? Exactly the above. She was amenable to withdrawing the drug, I think because psychiatrists are trained to be cautious about dependence on benzodiazapenes.
- Length of taper: About 6 months, very incremental drops in dose, timing drops in dose to correspond to school breaks or times of reduced stress. Until my final fraction of a milligram, I would remain at each newer low dose until my withdrawal symptoms abated. Near the end, this became impossible as the withdrawal symptoms were constant. I was on a tiny dose and decided to cut my losses and do the final withdrawal all at once. I believe this final drop was from about a quarter of a .5mg pill.
- Withdrawal Symptoms: Crippling throbbing headaches that started at mid-day and lasted into the night.
- How long did withdrawal symptoms last? At first, with each drop in dose the headaches lasted about a week, but lasted longer and longer as my dosage drop. Ultimately, the headaches lasted 2-3 months after my final dose.
- Unexpected fallout: I became addicted to alternating doses of tylenol and naproxen in order to barely control my headaches, both taken at their maximum possible daily doses. I had to taper carefully off of these pain relievers several months after my final dose of klonopin. This much less dramatic withdrawal also resulted in headaches, but for a much shorter period of time.
- Original dose: 1000 mg / day
- How long had I been on the drug? About 8 years
- Why did I choose to withdraw? I didn’t want to be on drugs anymore. I had completed a solid round of Cognitive Behavioral Therapy, and was functioning so much better than I had when I was on heavy doses of drugs. I was growing suspicious that the drugs in general were doing more harm than good. I was starting to question the circumstances of my original diagnosis, and to wonder if I was capable of living without drugs.
- What did I tell my prescriber? That I was concerned about long term effects of tegretol on my blood work (I had longstanding low white blood cell count), I was on a maximal dose of the drug, but my blood level was now below “therapeutic” (this happens with tegretol frequently, because your body gets better at efficiently removing it from your system over time), so it’s efficacy was likely minimal at best in any case. I was doing extremely well and was symptom free, and wanted to see if I would be fine on a single remaining drug (lamictal).
- Length of taper: about 6 months, timing drops in dose to correspond to school breaks or times of reduced stress.
- Withdrawal Symptoms: Increased anxiety immediately after each drop in dose
- How long did withdrawal symptoms last? Not long, perhaps a week after each drop in dose, and about two weeks after my final dose
- Unexpected fallout: I started to laugh again.
- Original Dose: 250 mg/day
- How long had I been on the drug? About three years
- Why did I choose to withdraw? I was healthier than I had been since childhood, both mentally and physically. I was deeply questioning the basis of my diagnosis and no longer believed I was mentally ill. I hadn’t had anything you could remotely call a symptom in 2 1/2 years, even with the stress of withdrawal.
- What did I tell my prescriber? I was planning to try to get pregnant in one year (which was true), and wanted to be free of meds well before I tried, especially since I was doing so well, in order to make sure I was stable off meds prior to pregnancy
- Length of taper: About 7-8 months, but two of these months were a pause in withdrawal near the time of my daughter’s birth (my wife carried and birthed our daughter).
- Withdrawal Symptoms: Minimal increase in anxiety and slight insomnia.
- How long did withdrawal symptoms last? A few days after each drop in dose, including the final drop in dose. My Lamicatal withdrawal was virtually pain free, though I count myself lucky, as I have read many horror stories about the stress of lamictal withdrawal.
- Fallout, this time expected: Freedom.